Ask the Expert Q&A Recap: Dr. Hilary Baldwin on Acne

Next Steps readers had the opportunity to ask key opinion leader Dr. Hilary Baldwin questions on managing acne including acne fulminans, spironolactone, isotretinoin dosing, and acne scarring . See all of her insightful answers below.

ON ACNE FULMINANS

  1. What do you for acne fulminans acutely?

First, let’s make sure were talking about the same thing. Acne fulminans is sudden onset severe acne, usually in teenage boys who, before this outbreak had mild to moderate acne only. It is associated with systemic signs and symptoms, often including blood test abnormalities. This is a contradistinction to acne conglobata in which severe acne occurs without systemic complaints or findings.  There’s also a condition that has been referred to as Pseudo AF in which AF occurs in the setting of isotretinoin use – basically a supremely severe isotretinoin flare.

Treatment of true AF (according to an expert consensus panel) is prednisone 1 mg/kg until improved and then isotretinoin introduced very slowly- 10-20 mg QD and then increase as tolerated while slowly tapering the isotretinoin.

Treatment of AC is the same.

Treatment of pseudo AF is lowering the dose of isotretinoin- at least half of the original dose and prednisone 1 mg/kg until improvement. Then very gradually increasing the isotretinoin while tapering the prednisone.

  1. What do you do with scarring all over the back from acne fulminans once you have it under control?

Treating the scars of AF is extremely difficult as they tend to be very deep and disfiguring, especially on the central chest and back. Resurfacing lasers are of some use, but often the larger scars need surgical revision. Fillers can be of help on the face.

ON ISOTRETINOIN

  1. How long do you keep people on isotretinoin? What are your end points? Do you have hard or soft end points? What dose do you start people on isotretinoin?

I begin most patients with .5 mg/kg/day as I believe that a lower dose reduces the risk of initial flare of disease.  If the patient is male, has a lot of back and chest involvement and/or particularly inflammatory acne, I start very low – maybe 10 or 20 mg/day maximum as these are the patients who are likely to experience severe flares.  I often give them prescriptions for prednisone at that visit with instructions to call me if they flare substantially and then we can determine the appropriate dose based on severity/location.

  1. If someone has been off iso more than 6 months, do you still add up the cumulative dose to date and when is the cut off? Do you always cut off? Is there a lifetime dose to date – or do you recount each new visit – after what amount of time?

Although the data is soft, I still believe that patients do better when they get 120-150 mg/kg body weight into them before discontinuing the drug. Sometimes I go higher when using a generic medication or if I think that the patient is not consuming a sufficient amount of fat for adequate bioavailability.

I discontinue the medication when I reach 120-150 AND the patient has been clear for at least two months.

If a patient has been off isotretinoin for more than a month, I start counting all over again. There is no data to back up this statement. It has just been my experience that once a month has passed and they’ve started forming new lesions again that they need a complete additional course.

There is no lifetime maximum dose.  I will retreat whenever it is necessary although most insurance companies mandate the two-month gap that is mentioned in the initial package insert.

  1. Do you believe in laser for acne scarring?

Scarring is very difficult to correct, so clearly avoidance is the key.  Lasers, resurfacing techniques, fillers and surgical excision of large lesions are all part of the corrective process.

  1. What is your favorite laser?

I am not a laser expert, alas.

  1. Do you have a natural or botanical option for patients who refuse iso? Like high dose vitamin formulations from Vit A etc.

There is no natural or botanical substitute for isotretinoin. Frankly, nothing even comes close.  Vitamin A in doses high enough to make acne better is liver toxic.  Laser and light is the best alternative in my mind.  It is certainly cheating, but isotretinoin is synthetic vitamin A after all…

  1. Do you include magnesium, zinc, or other antioxidants? How long do you treat like this? How do you start? How do you titrate? Do you have a favorite brand? Do you combine with anything or have your own “recipe”?

Zinc, nicotinamide (usually in the combination pills with folic acid, AzA, copper), vitamin C, maybe vitamin E have some data behind them.  I would start them all at the same time in the beginning of treatment.  I do not have a favorite brand.

ON SPIRONOLACTONE

  1. I have a patient with mild hormonal acne. I prescribed 50mg/day of spironolactone. She has a history of eating disorders (laxative abuse for over 20 years; now recovered). She decided to stop after 2 weeks complaining of very uncomfortable bloating (she did NOT experience increased urination) and weight gain. What other treatment would you recommend for her mild hormonal acne?

My initial impression is that she is a complainer/overly sensitive individual and that her complaints were not related to a real spiro side effect. This is especially true for a 50 mg dose. So, my first recommendation would be to try to cautiously recommend that she try again. Diuresis is often mild and short-lived with 50 mg. Most of my patients have already been sucked into the false belief that drinking massive amounts of water will make acne better, so I suspect that they cannot even tell what normal is.

As for alternatives for hormonal acne, conventional meds work fine even though they have more side effects. So, antibiotics, BP, topical retinoids and topical dapsone are all in the running.

OCPs work well, but the bloating will be a real side effect this time.

As long as her hormone profile is normal, isotretinoin would work well. But good luck getting an overly sensitive patient to start on it much less finish.

Did you enjoy did post? Find more on Medical Derm topics here.

 

Please follow and like us:
error